Jacobi-Stirling numbers, Jacobi polynomials, and the left-definite analysis of the classical Jacobi differential expression

Cited 37 time in webofscience Cited 0 time in scopus
  • Hit : 414
  • Download : 318
We develop the left-definite analysis associated with the self-adjoint Jacobi operator A(k)((alpha,beta)), generated from the classical second order Jacobi differential expression l(alpha,beta,k)[y](t) = 1/w(alpha,beta(t)) ((-(1-t)(alpha+1) (1+t)(beta+1) y ' (t))' + k(1-t)(alpha)(1+t)(beta) y(t)) (t is an element of (-1, 1). in the Hilbert space L-alpha,beta(2)(-1,1) := L-2(-1, 1); w(alpha,beta)(t)), where w(alpha,beta)(t) = (1-t)alpha(1+t)beta , that has the Jacobi polynomials {P-m((alpha,beta))}(m=0)(infinity) as eigenfunctions; here, alpha,beta > -1 and k is a fixed, non-negative constant. More specifically, for each n is an element of N, we explicitly determine the unique left-definite Hilbert-Sobolev space W-n,k((alpha,beta))(-1,1) and the corresponding unique left-definite self-,k adjoint operator B-n,k((alpha,beta))(-1, 1) associated with the pair (L-alpha,beta(2)(-1, 1) A(k)((alpha,beta))). The Jacobi polynomials (P-m((alpha,beta))}(m=0)(infinity) form a complete orthogonal set in each left-definite space W-n,k((alpha,beta))(- 1, 1) and are the eigenfunctions of each B-n,k((alpha,beta)). Moreover, in this paper, we explicitly determine the domain of each B-n,k((alpha,)beta) as well as each intergral power of A(k)((alpha,beta)). The key to determining these spaces and operators is in finding the explicit Lagrangian symmetric form of the integral composite powers of l(alpha,beta,k)[.]. In turn, the key to determining these powers is a double sequence of numbers which we introduce in this paper as the Jacobi-Stirling numbers. Some properties of these numbers, which in some ways behave like the classical Stirling numbers of the second kind, are established including a remarkable, and yet somewhat mysterious, identity involving these numbers and the eigenvalues of A(k)((alpha,beta)) (c) 2006 Published by Elsevier B.V.
Publisher
ELSEVIER SCIENCE BV
Issue Date
2007-11
Language
English
Article Type
Article
Keywords

LEGENDRE POLYNOMIALS; SPECTRAL THEORY; EQUATIONS

Citation

JOURNAL OF COMPUTATIONAL AND APPLIED MATHEMATICS, v.208, no.1, pp.29 - 56

ISSN
0377-0427
DOI
10.1016/j.cam.2006.10.045
URI
http://hdl.handle.net/10203/24310
Appears in Collection
MA-Journal Papers(저널논문)
Files in This Item
000249311300004.pdf(332.37 kB)Download
This item is cited by other documents in WoS
⊙ Detail Information in WoSⓡ Click to see webofscience_button
⊙ Cited 37 items in WoS Click to see citing articles in records_button

qr_code

  • mendeley

    citeulike


rss_1.0 rss_2.0 atom_1.0